Side effects of long-term proton pump inhibitor use: a review

Publikation: Bidrag til tidsskriftReviewForskningpeer review

80 Downloads (Pure)

Resumé

Proton pump inhibitors (PPIs) are widely used, and concerns about overuse have been raised. Therefore, side effects are important to be aware of and several suggested side effects of long‐term use have been studied. In this MiniReview, we sum up the evidence of side effects related to long‐term PPI treatment. Suspected side effects are mainly related to increased susceptibility to infections, secondary hypergastrinaemia, impeded absorption of micronutrients or idiosyncratic reactions. Most of the potential side effects have only been evaluated in observational studies demonstrating conflicting and weak associations with a substantial risk of confounding. However, a high probability of causality seems to be established for the side effects increased risk of gastrointestinal infections and rebound acid hypersecretion following discontinuation of treatment due to secondary hypergastrinaemia. The risk of side effects should not be a reason to withhold PPIs from patients with a true indication, and worry about poorly proven side effects should not lead to unnecessary discontinuation. The most important safety issue regarding PPI therapy is to critically evaluate the indication when initiating treatment and reconsidering the indication in long‐term‐treated patients.
OriginalsprogEngelsk
TidsskriftBasic & Clinical Pharmacology & Toxicology
Vol/bind123
Udgave nummer2
Sider (fra-til)114-121
ISSN1742-7835
DOI
StatusUdgivet - aug. 2018

Fingeraftryk

Proton Pump Inhibitors
Micronutrients
Coinfection
Causality
Safety
Acids

Citer dette

@article{c12de58fe65749ebbf1ef0380c6ad3b1,
title = "Side effects of long-term proton pump inhibitor use: a review",
abstract = "Proton pump inhibitors (PPIs) are widely used, and concerns about overuse have been raised. Therefore, side effects are important to be aware of and several suggested side effects of long‐term use have been studied. In this MiniReview, we sum up the evidence of side effects related to long‐term PPI treatment. Suspected side effects are mainly related to increased susceptibility to infections, secondary hypergastrinaemia, impeded absorption of micronutrients or idiosyncratic reactions. Most of the potential side effects have only been evaluated in observational studies demonstrating conflicting and weak associations with a substantial risk of confounding. However, a high probability of causality seems to be established for the side effects increased risk of gastrointestinal infections and rebound acid hypersecretion following discontinuation of treatment due to secondary hypergastrinaemia. The risk of side effects should not be a reason to withhold PPIs from patients with a true indication, and worry about poorly proven side effects should not lead to unnecessary discontinuation. The most important safety issue regarding PPI therapy is to critically evaluate the indication when initiating treatment and reconsidering the indication in long‐term‐treated patients.",
author = "Peter Haastrup and Wade Thompson and Jens S{\o}ndergaard and Jarb{\o}l, {Dorte Ejg}",
year = "2018",
month = "8",
doi = "10.1111/bcpt.13023",
language = "English",
volume = "123",
pages = "114--121",
journal = "Basic & Clinical Pharmacology & Toxicology",
issn = "1742-7835",
publisher = "Wiley-Blackwell",
number = "2",

}

Side effects of long-term proton pump inhibitor use: a review. / Haastrup, Peter ; Thompson, Wade; Søndergaard, Jens; Jarbøl, Dorte Ejg.

I: Basic & Clinical Pharmacology & Toxicology, Bind 123, Nr. 2, 08.2018, s. 114-121.

Publikation: Bidrag til tidsskriftReviewForskningpeer review

TY - JOUR

T1 - Side effects of long-term proton pump inhibitor use: a review

AU - Haastrup, Peter

AU - Thompson, Wade

AU - Søndergaard, Jens

AU - Jarbøl, Dorte Ejg

PY - 2018/8

Y1 - 2018/8

N2 - Proton pump inhibitors (PPIs) are widely used, and concerns about overuse have been raised. Therefore, side effects are important to be aware of and several suggested side effects of long‐term use have been studied. In this MiniReview, we sum up the evidence of side effects related to long‐term PPI treatment. Suspected side effects are mainly related to increased susceptibility to infections, secondary hypergastrinaemia, impeded absorption of micronutrients or idiosyncratic reactions. Most of the potential side effects have only been evaluated in observational studies demonstrating conflicting and weak associations with a substantial risk of confounding. However, a high probability of causality seems to be established for the side effects increased risk of gastrointestinal infections and rebound acid hypersecretion following discontinuation of treatment due to secondary hypergastrinaemia. The risk of side effects should not be a reason to withhold PPIs from patients with a true indication, and worry about poorly proven side effects should not lead to unnecessary discontinuation. The most important safety issue regarding PPI therapy is to critically evaluate the indication when initiating treatment and reconsidering the indication in long‐term‐treated patients.

AB - Proton pump inhibitors (PPIs) are widely used, and concerns about overuse have been raised. Therefore, side effects are important to be aware of and several suggested side effects of long‐term use have been studied. In this MiniReview, we sum up the evidence of side effects related to long‐term PPI treatment. Suspected side effects are mainly related to increased susceptibility to infections, secondary hypergastrinaemia, impeded absorption of micronutrients or idiosyncratic reactions. Most of the potential side effects have only been evaluated in observational studies demonstrating conflicting and weak associations with a substantial risk of confounding. However, a high probability of causality seems to be established for the side effects increased risk of gastrointestinal infections and rebound acid hypersecretion following discontinuation of treatment due to secondary hypergastrinaemia. The risk of side effects should not be a reason to withhold PPIs from patients with a true indication, and worry about poorly proven side effects should not lead to unnecessary discontinuation. The most important safety issue regarding PPI therapy is to critically evaluate the indication when initiating treatment and reconsidering the indication in long‐term‐treated patients.

U2 - 10.1111/bcpt.13023

DO - 10.1111/bcpt.13023

M3 - Review

C2 - 29658189

VL - 123

SP - 114

EP - 121

JO - Basic & Clinical Pharmacology & Toxicology

JF - Basic & Clinical Pharmacology & Toxicology

SN - 1742-7835

IS - 2

ER -